Texas, 2009Flash Flooding and Heavy Rain in Texas, October 22, 2009
October 22, 2009 · NWS LCH · 4 events in 2 counties and zones
A strong cold front moving eastward across southeast Texas caused numerous showers and thunderstorms to develop during the morning hours. Numerous reports of flash flooding were received as several inches of rain fell over the entire region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving eastward across southeast Texas caused numerous showers and thunderstorms to develop during the morning hours. Numerous reports of flash flooding were received as several inches of rain fell over the entire region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 22, 5:32 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Oct 22, 5:32 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
632 AM CDT THU OCT 22 2009
.AVIATION...
FOR THE 22/12Z TAF ISSUANCE...
NUMEROUS SHOWERS ARE FILLING IN ACROSS SOUTHEAST TEXAS AS LOW
LEVEL SOUTHERLY WINDS AND SOUTHWEST FLOW ALOFT BRINGING IN
ABUNDANT GULF AND EAST PACIFIC MOISTURE. MEANWHILE...STRONG UPPER
LEVEL DISTURBANCE WILL HELP ENHANCE ACTIVITY DURING THE MORNING
INTO EARLY AFTERNOON HOURS...WHILE RAIN CHANCES DO NOT END UNTIL
SURFACE COLD FRONT MOVES ACROSS SOUTHEAST TEXAS DURING THE LATE
AFTERNOON AND CENTRAL AND SOUTHWEST LOUISIANA DURING THE EARLY
EVENING HOURS.
WILL GO WITH PREVAILING SHOWERS WITH TS IN THE VICINITY FOR KBPT
TO START THE TAF FORECAST...WITH THESE CONDITIONS ARRIVING AT KLCH
BY 22/14Z...KAEX BY 22/15Z AND KLFT/KARA BY 22/16Z. MVFR CEILINGS
WITH MVFR/IFR VISIBILITIES POSSIBLE AS THIS ACTIVITY MOVES ACROSS.
RUA
&&
.PREV DISCUSSION... /ISSUED 621 AM CDT THU OCT 22 2009/
UPDATE...
UPDATED GRIDS...ZONES AND COASTAL WATERS FORECAST FOR TORNADO
WATCH 771 IN EFFECT UNTIL 1 PM THIS AFTERNOON. CONVECTION
CONTINUES TO INCREASE OVER OUR WRN ZONES THIS MORNING. VWP
PROFILES REMAIN INDICATIVE OF DECENT LOW LEVEL SHEAR AND THE
POTENTIAL FOR ROTATING STORMS AS WELL AS A FEW TORNADOES OR
WATERSPOUTS THIS MORNING.
PREV DISCUSSION... /ISSUED 447 AM CDT THU OCT 22 2009/
.HEAVY RAINFALL EVENT SHAPING UP FOR TODAY...
SYNOPSIS...
WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS THIS MORNING SHOWS
LARGE UPPER LOW CENTERED OVER WRN KS. AHEAD OF THIS LOW...A BROAD
SWATH OF DIVERGENT SOUTHWESTERLY FLOW COVERED THE SRN PLAINS INTO
THE LOWER MS VALLEY. DEEP MOISTURE WAS SPREADING TOWARD THE NRN
PLAINS AND MID MS VALLEY.
AT THE SFC...LOW PRESSURE WAS CENTERED OVER SRN KS NR ICT...WITH
THE COLD FRONT EXTENDING SOUTH TOWARD OKC AND DFW EXTENDING SW
ALONG ROUGHLY THE I-35 CORRIDOR. AREA RADAR MOSAIC INDICATED A
BROAD AREA OF MODERATE RAIN ACRS MUCH OF TX INTO OK AND ARK...WITH
SCT SHOWERS AND ISOLATED THUNDERSTORMS TOWARD LA.
DISCUSSION...
THE UPPER LOW WILL CONTINUE TO MOVE OVER THE CNTRL PLAINS
TODAY...GRADUALLY OPENING INTO A TROUGH FRIDAY AS IT MOVES TOWARD
THE GREAT LAKES. BOTH THE NAM AND GFS DEPICT SFC LOW PRESSURE
DEVELOPING ALONG THE TX COAST THIS AM...WHICH WILL TREK NE TOWARD
THE LAKES AREA OF TX BY EARLY AFTN THEN NE LA BY EARLY EVENING.
AHEAD OF THIS FEATURE...STRONG SOUTHERLY WINDS WILL CONTINUE TO
BRING WARM MOIST AIR OVER THE AREA WITH SFC DEWPOINTS INTO THE
LOWER 70S. SPC NOW INDICATING A SLIGHT RISK FOR SEVERE WEATHER
OVER THE AREA TODAY AS THIS SFC LOW PROVIDES A FOCUS FOR STORM
DEVELOPMENT. STRONG LOW LEVEL SHEAR WITH SREH HELICITIES BETWEEN
200 AND 300 M2/S2 WILL CONTRIBUTE TO THE POTENTIAL FOR SOME
ROTATING STORMS AND A FEW COULD BECOME STRONG TO SEVERE DESPITE
WEAK MID LEVEL LAPSE RATES AND MODEST INSTABILITY. WILL ADDRESS
THE POTENTIAL FOR SEVERE WEATHER FURTHER IN THE HWO.
OVERALL...THIS EVENT IS EXPECTED TO BE MORE OF A HEAVY RAINFALL
EVENT. ABUNDANT MOISTURE IS IN PLACE WITH PWS BETWEEN 2.0-2.2
INCHES...ALONG WITH THE REMNANTS OF RICK BEING ENTRAINED INTO THE
MEAN SWRLY FLOW. AS THE SYSTEM MOVES EAST...FAVORABLE JET DYNAMICS
WILL ENHANCE UPPER DIFFLUENCE AND LARGE SCALE LIFT...HELPING TO
SUPPORT WIDESPREAD MODERATE TO HEAVY RAINFALL. AREA TOTALS OF
AROUND 2 INCHES ARE EXPECTED TODAY...WITH ISOLATED AMOUNTS OF UP TO
5 INCHES POSSIBLE IN SOME LOCATIONS. AT THIS TIME...HAVE HELD OFF
ON ISSUING AN FFA AS AREA HAS HAD NEARLY A WEEK TO DRY OUT SINCE
THE LAST EVENT AND ANY FLOODING IS EXPECTED TO BE LOCALIZED IN
NATURE. FURTHERMORE...MOST AREA RIVERS ARE NEAR BASE FLOW AND
SHOULD BE CAPABLE OF HANDLING THE RUNOFF.
EXPECT ALL OF THIS MESS TO COME TO AN END ONCE THE FRONT CROSSES
THE AREA THIS EVENING INTO TONIGHT...AND IT SHOULD BE WELL EAST OF
THE AREA BY FRIDAY MORNING. BEHIND THE FRONT...NORTHERLY WINDS
WILL BEGIN TO USHER IN DRIER COOLER AIR WITH A PLEASANT WEEKEND ON
TAP. A SLT CHC FOR RAIN RETURNS ON MONDAY AS A DISTURBANCE PASSES
THE AREA...WITH A STRONGER FRONT EXPECTED TOWARD THE LATTER PART
OF NEXT WEEK.
MARINE...
MODERATE TO STRONG SOUTHEASTERLY WINDS AND INCREASING SEAS AND
WILL CONTINUE TODAY AS A COLD FRONT MOVES TOWARD THE NORTHWEST GULF.
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE OFFSHORE.
THE STRONG COLD FRONT WILL CROSS THE GULF WATERS ON TONIGHT...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED. IN THE WAKE OF THE
FRONT...STRONG NORTHWESTERLY WINDS AND ROUGH SEAS ARE EXPECTED TO
DEVELOP FRIDAY INTO SATURDAY AND THE SMALL CRAFT ADVISORY WILL
LIKELY NEED TO BE EXTENDED. WINDS SHOULD BEGIN TO DIMINISH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 77 60 70 51 74 / 100 40 10 0 0
KBPT 78 58 69 49 73 / 100 20 10 0 0
KAEX 77 56 66 44 72 / 100 50 10 0 0
KLFT 80 62 70 51 72 / 100 60 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING
ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Oct 22, 4:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT THU OCT 22 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-231015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
515 AM CDT THU OCT 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN AND A FEW THUNDERSTORMS WILL OCCUR TODAY AS A
STRONG STORM SYSTEM MOVES OVER THE AREA. THERE IS THE POTENTIAL
FOR SOME ROTATING STORMS TO DEVELOP AND A FEW COULD BECOME STRONG
TO SEVERE. THE PRIMARY SEVERE THREATS FROM ANY STORMS THAT DEVELOP
WILL BE DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO.
OF GREATER CONCERN WILL BE THE POTENTIAL FOR HEAVY RAINFALL TODAY.
GULF MOISTURE WILL COMBINE WITH MOISTURE FROM THE REMNANTS OF
TROPICAL STORM RICK ALLOWING FOR WIDESPREAD RAINFALL TOTALS OF
AROUND TWO INCHES WITH ISOLATED AMOUNTS OF UP TO 5 INCHES POSSIBLE
IN SOME LOCATIONS. THIS WILL LIKELY RESULT IN MINOR FLOODING OF
URBAN AND LOW LYING AREAS. WIDESPREAD FLOODING IS NOT EXPECTED
HOWEVER.
MOST OF THE FLOOD AND SEVERE WEATHER THREAT WILL BE CONFINED TO
AREAS NORTH OF INTERSTATE 10.
THE RAIN AND THUNDERSTORMS WILL END FROM WEST TO EAST THIS EVENING
AS A COLD FRONT MOVES THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE NEXT CHANCE FOR RAIN WILL BE MONDAY AS A WEAK DISTURBANCE
MOVES OVER THE AREA...OTHERWISE...MOSTLY DRY WEATHER IS EXPECTED
THROUGH THE PERIOD.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS THIS TIME.
24
In the hours before
Special weather statement, Oct 22, 4:30 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
530 AM CDT THU OCT 22 2009
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-222100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LEESVILLE...ALEXANDRIA...MARKSVILLE...
DERIDDER...OAKDALE...VILLE PLATTE...OPELOUSAS...LAKE CHARLES...
JENNINGS...CROWLEY...LAFAYETTE...ST. MARTINVILLE...CAMERON...
ABBEVILLE...NEW IBERIA...MORGAN CITY...WOODVILLE...JASPER...
NEWTON...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
530 AM CDT THU OCT 22 2009
...HEAVY RAIN EVENT SETTING UP FOR TODAY...
STRONG SOUTHERLY WINDS WILL CONTINUE TO DRAW UP GULF MOISTURE
TODAY AHEAD OF A COLD FRONT. IN ADDITION...PACIFIC MOISTURE AND
DISTURBANCES ROTATING OFF OF THE REMNANTS OF TROPICAL STORM RICK
WILL BE MOVING OVER THE AREA. RAIN WITH A FEW THUNDERSTORMS WILL
INCREASE FROM WEST TO EAST DURING THE MORNING...WITH MODERATE TO
HEAVY RAIN EXPECTED AREAWIDE BY AFTERNOON. AREA AMOUNTS ARE
EXPECTED TO BE NEAR 2 INCHES WITH ISOLATED HIGHER AMOUNTS OF UP TO
5 INCHES. WIDESPREAD FLOODING IS NOT EXPECTED...BUT MINOR FLOODING
OF URBAN AND LOW LYING AREAS IS POSSIBLE.
IN ADDITION...A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE THIS AFTERNOON. THE PRIMARY THREATS OF ANY SEVERE WEATHER
WILL BE DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO OR TWO.
THIS STORM SYSTEM WILL MOVE EAST OF THE AREA LATE TONIGHT WITH
DRIER COOLER WEATHER EXPECTED FRIDAY AND CONTINUING THROUGH THE
WEEKEND.
24
Heavy Rain, Jefferson
- When
- October 22, 7:00 AM CST to 9:57 AM CST
- Where
- Jefferson County, 2.27 mi SE of Cheek
- Reported by
- Mesonet
- Coordinates
- 29.960, -94.170
A Jefferson County DD6 Mesonet Station measured 4.29 inches of rainfall in approximately 3 hours.
Flash Flood, Jefferson
- When
- October 22, 8:00 AM CST to 10:00 AM CST
- Where
- Jefferson County, 0.12 mi SSW of Gillburg to 1.77 mi NNE of Brooks
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 30.128, -94.171
KBMT-TV and KFDM-TV reported major flash flooding across the city of Beaumont. 3 cars were flooded with water up to the car door windows on the East Tex Freeway at Lucas St. 15 people were rescued from cars stranded in flood waters throughout the city.
Flash Flood, Tyler
- When
- October 22, 8:00 AM CST to 11:00 AM CST
- Where
- Tyler County, 1.97 mi WSW of Chester to 0.73 mi WSW of Chester
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 30.906, -94.629
TXDOT reported FM 1745 was flooded near the Tyler/Polk County line west of Chester.
Flash Flood, Jefferson
- When
- October 22, 9:00 AM CST to 11:00 AM CST
- Where
- Jefferson County, 2.26 mi SE of Ft Acres to 0.65 mi NE of West Port Arthur
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 29.882, -93.989
Port Arthur News reported several streets throughout the city were flooded including Ninth Street.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, October 22, 20091 death · 1 injured · $945,000 · EF1 · 16 events
- Winter Weather in Nebraska, October 22, 20091 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, October 22, 2009$120,000 · EF0 · 10 events
- Flash Flooding in Arkansas, October 22, 2009$120,000 · 6 events
- Flooding in Iowa, October 22 to 28, 2009$80,000 · 4 events
- Flash Flooding in Texas, October 22, 200910 events
- Flash Flooding in Missouri, October 22, 20097 events
- Flash Flooding in Missouri, October 22 to 23, 20096 events
- Flash Flooding in Texas, October 22, 2009$4,000 · 4 events
- Waterspout in Gulf of Mexico, October 22, 20092 events
- Flood and Strong Wind in Louisiana, October 22, 2009$2,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 22, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200031, 200027, 200030, 200028.